IS RETINOPATHY DUE TO STARGARDT’S DISEASE OR AFTER MALARIA TREATMENT WITH CHLOROQUINE?

Shagufta Zia, Yusra Amanullah, Ahmedyar Hasan

Abstract


Central vision impairment associated with macular degeneration in young adults in the absence of other chronic conditions can be associated with an autosomal recessive condition known as Stargardt’s Disease (SD). One of the serious complications of long term malaria prophylaxis (LTMP) is maculopathy associated with chloroquine treatment. This complication can cause blindness as well as permanent visual impairment. Evidence suggests that the cumulative dose of LTMP should not exceed 140 g for subjects at risk of chloroquine retinopathy (CR). We present a case of macular degeneration with possible genetic inheritance associated with SD. However, presentation was associated with chloroquine treatment for malaria as a single dose of 120g over three days. Periodic screening is required since a threshold dose of chloroquine for causing toxicity in the retina has not yet been established.


Full Text: PDF

Refbacks

  • There are currently no refbacks.